Heat, Las Vegas Valley
- When
- July 7, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Temperatures were above normal in Las Vegas in July, with highs above 100F on 28 days and 110F or higher on ten days, including nine in a row. Making matters worse, low temperatures were 80F or higher on 27 days. Several hyperthermia deaths occurred during the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 7, 8:54 AM PST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
954 AM PDT SAT JUL 7 2007
.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE DESERT
SOUTHWEST THROUGH THE WEEKEND AND INTO EARLY NEXT KEEPING
TEMPERATURES WELL ABOVE NORMAL. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS FROM EAST CENTRAL NEVADA INTO NORTHWEST ARIZONA
TODAY. THE CHANCE OF THUNDERSTORMS WILL RETURN BY THE MIDDLE OF
THE WEEK AS MOISTURE MOVES NORTH ACROSS THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN.
&&
.UPDATE...FORECAST IS ON TRACK. NO UPDATED FORECAST WILL BE SENT.
ONE ITEM LOOKING AT IS THE EXCESSIVE HEAT ADVISORY FOR TOMORROW.
GUIDANCE VARIES A BIT BETWEEN 110 AND 113 FOR HIGHS TOMORROW WITH
112 BEING THE CRITERIA FOR THE WARNING. WILL LOOK THIS OVER TODAY
AND DECIDE LATER WHAT TO DO WITH IT. MARGINAL CHANCE BUT LEANING
TOWARDS EXTENDING.
&&
.PREV DISCUSSION...250 AM PDT SAT JUL 7 200...00Z MODELS INITIALIZED
H5 HIGH CENTER NEAR THE TIP OF SOUTHERN NEVADA LATE FRIDAY
AFTERNOON. NAM/GFS IN AGREEMENT KEEPING CENTER OF CIRCULATION
POSITIONED OVER THE MOJAVE DESERT/LOWER COLORADO RIVER SATURDAY AND
SUNDAY WITH RIDGE AXIS ORIENTATED FROM SOUTHERN CALIFORNIA NORTHEAST
INTO WESTERN COLORADO. EVEN THOUGH RIDGE HAS BEEN SLOWLY WEAKENING
SEVERAL MORE RECORDS WERE TIED OR BROKEN FRIDAY. 00Z GUIDANCE
TEMPERATURES CAME IN 1-2 DEGREES ABOVE EARLIER OUTPUT. IT DOES
APPEAR THERE WILL BE THE NEED FOR AN EXCESSIVE HEAT WARNING ONE MORE
DAY AND THE WARNING WAS EXTENDED THROUGH 9 PM BY EVENING SHIFT.
TEMPERATURES WILL STAY WELL ABOVE NORMAL SUNDAY AND MONDAY. OF
NOTE...LAS VEGAS RECORD HIGH TEMPERATURES THE NEXT THREE DAYS ARE
114 FOR THE 7TH...113 FOR THE 8TH AND 9TH. WILL ALSO INCLUDE THE
MENTION OF RECORD OR NEAR RECORD HIGH TEMPERATURES IN A FEW ZONES
TODAY. SHORTWAVE THAT MOVED INTO NORTHERN CALIFORNIA FRIDAY WILL BE
MOVING THROUGH IDAHO ON SATURDAY. MODELS HAVE BEEN CONSISTENT
SHOWING AN AREA OF MARGINAL INSTABILITY AND LIMITED MOISTURE RUNNING
FROM EAST CENTRAL NEVADA INTO NORTHWEST ARIZONA FOR A SLIGHT CHANCE
OF THUNDERSTORMS THIS AFTERNOON AND EVENING. MID-LEVEL MOISTURE WILL
CONTINUE TO CIRCULATE UNDER RIDGE SUNDAY AND MONDAY BUT MODELS
INDICATE THE AIR MASS WILL BE MORE STABLE.
.LONG TERM....MODELS HAVE PUSHED THE HIGH OVER THE SOUTHWESTERN
CONUS CURRENTLY OVERHEAD A BIT FURTHER TO THE EAST WHICH WILL BE
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT FOR THE SECOND HALF OF
THE WEEK. POSITION OF THE HIGH IS CRITICAL AS IT WILL DICTATE IF THE
VAST MAJORITY OF MOIST AIR OVER MEXICO REMAINS SOUTH OF THE CWA OR
IF SOME OF IT WILL START TO SNEAK INTO OUR AREA. GFS/ECMWF/DGEX ARE
MOSTLY GOOD AGREEMENT AND PLACE THE HIGH GENERALLY NEAR NORTH
CENTRAL ARIZONA. THIS LOCATION WILL LIKELY DIRECT MOIST AIR INTO
SOUTHERN AND CENTRAL CALIFORNIA AND WRAP IT AROUND INTO ESMERALDA
AND NYE COUNTIES IN NEVADA. HOWEVER THIS TYPE OF SETUP WOULD NOT
PRODUCE MANY SHOWERS OVER CLARK AND MOHAVE COUNTIES.
REGARDLESS...DOES NOT LOOK CURRENTLY LIKE A LARGE INFLUX OF MOISTURE
AS MODELS KEEP RH VALUES AT 850MB MOSTLY LESS THAN 20 PERCENT SO
KEPT POPS IN THE SLIGHT CHANCE CATEGORY AT THE MOST. BIGGEST CONCERN
WILL BE FOR FIRE WEATHER AS MANY OF THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LIGHTNING WITH ONLY LIMITED MOISTURE. WIND MAY
ALSO START PICKING UP AS A TROUGH OFF THE COAST APPROACHES WHICH
WILL GREATLY INCREASE GRADIENTS. DGEX SHOWS 15 TO 20 KT AT THE
SURFACE OVER PORTIONS OF SAN BERNARDINO COUNTY ALONG WITH GUSTS
APPROACHING 30 KT. TEMPERATURES SHOULD REMAIN HOT WITH THE WESTERN
HALF OF THE CWA SLIGHTLY COOLER OFF DUE TO MORE CLOUD COVER. SOME
INDICATION OF A DRYING TREND BY THE END OF THE WEEK...HOWEVER
MOISTURE WILL LIKELY BE RECIRCULATED AND STILL TRIGGER SOME SHOWERS.
&&
.FIRE WEATHER...LIGHTNING STRIKES FRIDAY STARTED SEVERAL NEW FIRES
WITH THE LARGEST BEING THE INYO COMPLEX WEST OF HIGHWAY 395 NEAR BIG
PINE AND INDEPENDENCE CALIFORNIA. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS WITH LITTLE RAIN FROM EAST CENTRAL NEVADA RUNNING
SOUTHEAST INTO NORTHWEST ARIZONA TODAY. MINIMUM RELATIVE HUMIDITY
VALUES...WHILE STILL CRITICALLY LOW...WILL INCREASE SLIGHTLY OVER
THE NEXT COUPLE DAYS. SOUTHWEST WINDS WILL INCREASE IN THE AFTERNOON
HOURS TODAY AND SUNDAY WITH SUSTAINED WIND SPEEDS 10 TO 15 MPH WITH
GUSTS UP TO 30 MPH.
&&
.AVIATION...FOR MCCARRAN...A FEW HIGH-BASED THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE MORMON MESA AND PEACH SPRINGS CORRIDORS
THIS AFTERNOON BUT COVERAGE WILL NOT BE SIGNIFICANT ENOUGH TO HAVE A
SERIOUS IMPACT ON APPROACH LANES. KLAS CAN EXPECT SOUTHERLY WINDS
BETWEEN 8 AND 12 KT WITH AFTERNOON GUSTS 20 KT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: WINDS WILL REMAIN WEST TO SOUTHWEST AT AROUND 10 KNOTS
AT MOST LOCATIONS DURING THE MORNING. MANY PLACES WILL HAVE GUSTS OF
15 TO 20 KT DURING THE AFTERNOON. ISOLATED HIGH-BASED THUNDERSTORMS
WILL BE FROM CENTRAL NEVADA AND EXTENDING INTO FAR NORTHWEST ARIZONA
TODAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING ZONES 16-17-20-21-22 THROUGH SATURDAY
EVENING.
.AZ...EXCESSIVE HEAT WARNING ZONES 2-3-36 THROUGH SATURDAY EVENING.
.CA...EXCESSIVE HEAT WARNING ZONES 522 THROUGH 527 THROUGH SATURDAY
EVENING.
&&
JACQUES/PIERCE/BELL
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 624 AM PDT SAT JUL 7 2007 AZZ001>003-036-CAZ519>527-NVZ014>022-080430- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 624 AM PDT SAT JUL 7 2007 /624 AM MST SAT JUL 7 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF HIGH PRESSURE WILL BRING HOT AND DRY CONDITIONS TO THE AREA TODAY. AN EXCESSIVE HEAT WARNING WILL BE IN EFFECT TODAY FOR LOCATIONS BELOW 4000 FEET. FOR THOSE PLANNING OUTDOOR ACTIVITIES PLEASE TAKE PRECAUTIONS. IN ADDITION THERE IS A SMALL THREAT OF DRY LIGHTING STRIKES IN EASTERN MOHAVE COUNTY AND NORTHERN LINCOLN COUNTY. WITH SUCH DRY GROUND CONDITIONS THERE COULD BE AN INCREASE RISK IN WILDFIRES. GUSTY WINDS THIS AFTERNOON WILL ALSO CAUSE A VERY SERIOUS FIRE DANGER IN MANY LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONTINUED HOT CONDITIONS EXPECTED THROUGH THE END OF NEXT WEEK. AFTERNOON HIGH TEMPERATURES WILL BE BELOW THE EXCESSIVE HEAT WARNING CRITERIA...BUT CAUTION SHOULD STILL BE EXERCISED WHEN OUTDOORS. DRY LIGHTNING WILL BE A LARGE CONCERN AS THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WITH VERY LIMITED MOISTURE IN MANY HIGHER ELEVATION LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Las Vegas Valley | 2007-07-07 | 55 | Male | Permanent Home | Direct |
| Heat, Las Vegas Valley | 2007-07-10 | 60 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2007Every state in 2007This day in weather historyWarnings in Nevada, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51613, 51614.